Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 79, NWS Miami, FL

May 6, 2021

NWS Miami, FL issued this special marine warning at May 6, 2021, 1:22 PM EDT. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 1:22 PM EDT (17:22 UTC)
Expired
May 6, 2021, 1:59 PM EDT
In force
37 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 122 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

194 
WHUS52 KMFL 061722
SMWMFL
AMZ650-061815-
/O.NEW.KMFL.MA.W.0079.210506T1722Z-210506T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
122 PM EDT Thu May 6 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Coastal waters from West Palm Beach to Delray Beach FL out 20 NM...

* Until 215 PM EDT.

* At 122 PM EDT, strong thunderstorms were located along a line
  extending from 9 nm east of Palm Beach Shores to near Palm Beach,
  moving south southeast at 10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Ocean Ridge, Palm Beach, Hypoluxo, South Palm Beach, Manalapan,
  Briny Breezes, Gulf Stream and Delray Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts 34 knots or greater, high waves, dangerous lightning, and
heavy rain are possible with these storms.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2655 7971 2642 7973 2643 8007 2674 8005
      2676 7970
TIME...MOT...LOC 1722Z 005DEG 10KT 2679 7986 2664 8003 

HAIL...0.00IN
WIND...>34KTS

$$

BAXTER
1 follow-up statement
327 
FZUS72 KMFL 061759
MWSMFL

Marine Weather Statement
National Weather Service Miami FL
159 PM EDT Thu May 6 2021

AMZ650-061809-
/O.CAN.KMFL.MA.W.0079.000000T0000Z-210506T1815Z/
159 PM EDT Thu May 6 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
  Coastal waters from West Palm Beach to Delray Beach FL out 20 NM...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 2655 7971 2642 7973 2643 8007 2674 8005
      2676 7970
TIME...MOT...LOC 1758Z 005DEG 10KT 2669 7987 2654 8004 

$$

BAXTER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at May 6, 10:13 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 6, 10:13 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
1013 AM EDT Thu May 6 2021

...Strong to Isolated Severe Storms Possible This Afternoon...
...Heat indices 100 To 105 Degrees This Afternoon...
...Localize Flooding Possible East Coast This Afternoon...

.UPDATE...
A cold front will be moving slowly southward from Northern Florida
into Central Florida today. This will allow for the the wind flow
to be from the southwest over South Florida today bringing in
tropical moisture to the region. This will also allow for the west
coast sea breeze to push eastward across the area while the east
coast sea breeze remains over the east coast metro areas. Showers
and thunderstorms should develop along both sea breeze late this
morning into the afternoon hours.

The short range models are showing two rounds of showers and
thunderstorms over the east coast metro areas today. The first
round should be along the east coast sea breeze late this morning
into early this afternoon with the second round of showers and
thunderstorms late this afternoon into early this evening with the
west coast sea breeze moving in. Therefore, the POPs have been
increase to likely range for the east coast metro areas for this
afternoon.

The west coast metro areas of South Florida should see some
showers and a few thunderstorms late this morning into early this
afternoon as the west coast sea breeze develops and moves inland.
By late this afternoon. the west coast metro areas should be
mainly dry.

A short wave in the mid levels of the atmosphere will also be
moving east from the Gulf of Mexico across the Florida Peninsula
this afternoon into early this evening. This will allow for some
colder air aloft to work into the region with -8 to -9C
temperatures to work into South Florida. Therefore, some of the
thunderstorms could even become strong to even severe over the
east coast metro areas this afternoon into early this evening. The
primary impacts from the strong to severe storms will be lighting
strikes, gusty winds up to 60 mph, hail up to quarter size and
locally heavy rainfall. Cannot rule out an isolated tornado
especially over the east coast metro areas due to the east coast
sea breeze remaining over this area.

Highs today will also get up into the lower to mid 90s over the
east coast metro areas which will be near the record highs today
over the east coast metro areas. The heat indices will also get up
to 100 to 105 degrees today over the interior and east coast metro
areas.

Here are the forecast highs and the record highs for the east
coast sites for today.

CITES  FORECAST HIGHS   RECORD HIGHS
MIA         94           93 - 2010
FLL         93           91 - 1978
PBI         94           94 - 1906

Rest of the forecast looks good at this time and no other changes
are planned.

&&

.AVIATION...
The winds should be light from the southwest this morning before
swinging to more of a southeast direction after 19Z between 150
and 170 degrees. KAPF taf site will remain southwest to west direction
today. Speeds will be around 5 to 10 knots this morning increasing
to around 10 knots this afternoon. VCSH will continue for the
morning hours before going to VCTS this afternoon east coast TAF
sites, and VCSH for KAPF taf site through the morning hours only.
VFR conditions but could fall down into MVFR or even IFR
conditions with the passage of the showers and thunderstorms.

&&

.PREV DISCUSSION... (Issued 245 AM EDT Thu May 6 2021)

SHORT TERM...(Today through Friday)

The weather pattern changes today as a mid to upper level trough
pushes into the eastern portion of the country which will flatten
out the ridge that has been in place over the past several days. At
the surface, a cold front will continue to move closer to the region
as the day progresses. This will cause the winds to shift to a south
to southwesterly direction across the region. At the same time,
there will be plenty of diurnal heating taking place allowing the
east and west coast sea breezes to develop and push inland. All of
this in combination with each other will enhance the instability
across the region allowing showers and thunderstorms to develop
mainly during the afternoon and evening hours. As the day progresses
500 mb temps will be cooling down to between -8 and -9C and CAPE
values will increase to around 1500 J/KG. With this enhanced
instability in place, some of the storms could become strong to
severe especially over the interior and east coast metro areas. The
strongest storms this afternoon could contain strong wind gusts,
hail, and heavy downpours. With the potential for training
thunderstorms over portions of the east coast metro areas later this
afternoon, there will also be the possibility for localized flooding
in these areas.

With the loss of daytime heating, Shower and thunderstorm activity
will begin to diminsh across the region as the evening progresses
and the cold front will continue to slowly push southward through
the region. This cold front will be slowing down as it moves
through, therefore it could linger across the area on Friday. There
will be enough lower level moisture in place combined with the
development of the east coast sea breeze to support an additional
round of showers and thunderstorms as Friday progresses. The
greatest chances of showers and thunderstorms will be located across
the east coast metro areas. A strong thunderstorm or two cannot be
ruled out along the east coast metro areas in the afternoon as the
sea breeze boundary develops and moves inland. Highs on Friday will
generally range from the upper 80s to lower 90s across most of South
Florida.

LONG TERM...(Friday Night through Wednesday)

As the upper-level trough propagates eastwards into the North
Atlantic, the accompanying surface frontal boundary will continue to
move away from our area. Although the trough is in the process of
departing the region, it will still exert some influence over our
synoptic-scale weather pattern over the next few days. These colder
values aloft associated with the trough will allow for drier
northwesterly flow to advect into the region in the middle to upper
levels. At the same time, the boundary layer will remain moist due
to onshore flow advecting surges of low-level moisture. The
combination of these two factors will allow for relatively cooler
temperatures across the east coast metro areas with little relief
for the interior areas of Southwest Florida for the weekend.
Although the mid to upper atmosphere will be relatively dry during
this period, the moist boundary layer will support shallow
convection in the form of shower activity. As this convection will
be shallow in nature due to the capping mechanism of the dry air
above, convection will likely be in the form of showers with
potentially an isolated Thunderstorm or two.

By early next week, upper level flow becomes zonal with enhanced
westerlies aloft. A ridge of high pressure that develops in the Gulf
of Mexico begins to move eastwards into our area. Subsidence and
increasing pressure heights with the building ridge aloft will act
to lessen winds and reduce the moderation of temperatures along the
east coast. As the ridge of high pressure remains in place over the
region, the solar angle combined with ample solar radiation will
allow for a notable warming trend across the region. Maximum
temperatures will approach 90 degrees by early next week, with heat
indices over 100 across interior portions of Southwest Florida by
mid-week. Although, if mixing occurs, drier air aloft will
mitigate the higher heat index values a bit.

Towards the end of the extended forecast period, a stalled
frontal boundary is oriented west to east across the northern Gulf
of Mexico. The persistent ridge of high pressure over our area
will prevent any significant advancement of this feature into our
area until after the current extended forecast period.

AVIATION(06Z TAFS)...

VFR conditions will prevail throughout the rest of the overnight
hours and into Thursday morning. Scattered showers and thunderstorms
will develop on Thursday afternoon out ahead of an approaching cold
front. The greatest chances of thunderstorms will be across the east
coast terminals later this afternoon and into this evening. Periods
of MVFR or even IFR are possible across the east coast terminals
this afternoon and in around showers and thunderstorms.

MARINE...

Winds across the Atlantic and Gulf waters will shift to a more south
to southwesterly direction today out ahead of an approaching cold
front. The chances of showers and thunderstorms will increase by
this afternoon especially across the Atlantic waters and some could
be strong to severe into the evening. Behind the front, winds will
gradually shift around to the east northeast later in the day on
Friday and into the upcoming weekend with possible cautionary
conditions at times across the Atlantic and Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  89  72  84 /  30  30  10  10
West Kendall     72  90  71  85 /  20  30  10  10
Opa-Locka        73  89  72  84 /  30  30  10  10
Homestead        72  89  71  84 /  20  30  10  10
Fort Lauderdale  74  88  73  83 /  40  30  10  10
N Ft Lauderdale  74  87  72  83 /  40  30  10  10
Pembroke Pines   73  89  72  84 /  30  30  10  10
West Palm Beach  71  87  70  83 /  40  30  10  10
Boca Raton       72  87  71  82 /  40  30  10  10
Naples           74  87  66  88 /  10  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...BNB
Today through Friday and Marine...BNB
Friday Night through Wednesday...Hadi

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 6, 9:50 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
950 AM EDT Thu May 6 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
950 AM EDT Thu May 6 2021

...Strong to Isolated Severe Storms Possible This Afternoon...
...Heat indices 100 To 105 Degrees This Afternoon...
...Localize Flooding Possible East Coast This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Strong to isolated severe thunderstorms are possible
across the east coast metro area as well as portions of the interior
this afternoon and this evening. The strongest storms could produce
strong gusty winds, hail, heavy downpours, and frequent lightning.
Isolated tornadoes cannot be rule out over the east coast metro
areas

Wind: The strongest thunderstorms could contain wind gusts up to 60
mph this afternoon and this evening especially over the east coast
metro areas.

Hail: The strongest thunderstorms could contain hail up to quarter
sized this afternoon and this evening.

Flooding: Localized flooding will be possible across the east coast
metro areas this afternoon and this evening due to heavy downpours
from thunderstorms potentially moving across the same areas.

Tornadoes: An isolated tornado is possible over the east coast metro
areas with the strongest storms.

Temperatures: Highs today will be in the lower to mid 90s over the
interior and east coast metro areas with high humidity. This will
allow for the heat indices to get up to 100 to 105 degrees over these
areas this afternoon.

Waterspouts: An isolated waterspout is possible in showers and
thunderstorms over Lake Okeechobee as well as the Atlantic waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A chance of thunderstorms will remain in place on Friday mainly over
the eastern half of South Florida. Gusty winds and lightning will be
the primary hazards with the strongest thunderstorms.

The risk of rip currents will begin to increase again this upcoming
weekend across the Atlantic Coast beaches as east to southeasterly
flow increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation: Widespread spotter activation is not
anticipated, however, individual spotters are encouraged to report
high wind, hail, and flooding to the National Weather Service
Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:19 PM EDTSpecial Marine WarningMFL56 min
May 5, 8:39 PM EDTSpecial Weather StatementMFLPalm Beach51 min
May 6, 12:35 PM EDTSpecial Marine WarningMFL55 min
May 6, 2:34 PM EDTSpecial Weather StatementMFLPalm Beach41 min
May 6, 3:53 PM EDTSpecial Marine WarningMFL97 min
May 6, 5:02 PM EDTSpecial Weather StatementMFLPalm Beach43 min
May 6, 5:23 PM EDTSpecial Marine WarningMFL37 min
May 6, 5:24 PM EDTSpecial Weather StatementMFLPalm Beach81 min
May 6, 5:34 PM EDTSevere Thunderstorm WarningMFLPalm Beach26 min
May 6, 5:48 PM EDTSpecial Weather StatementMFLPalm Beach42 min
May 6, 5:51 PM EDTSpecial Marine WarningMFL114 min
May 6, 5:53 PM EDTSevere Thunderstorm WarningMFLPalm Beach52 min
May 6, 5:56 PM EDTSpecial Marine WarningMFL64 min
May 6, 6:01 PM EDTSpecial Weather StatementMFLPalm Beach59 min
May 6, 6:08 PM EDTSpecial Weather StatementMFLBroward52 min
May 6, 6:08 PM EDTSevere Thunderstorm WarningMFLPalm Beach67 min
May 6, 6:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach58 min
May 6, 6:41 PM EDTSpecial Marine WarningMFL94 min
May 6, 7:06 PM EDTSpecial Marine WarningMFL84 min
May 6, 7:10 PM EDTSpecial Weather StatementMFLMiami-Dade50 min
May 6, 7:10 PM EDTSpecial Weather StatementMFLMartin50 min
May 6, 7:28 PM EDTSpecial Weather StatementMFLPalm Beach77 min
May 6, 7:34 PM EDTAreal Flood AdvisoryMFLMiami-Dade116 min
May 6, 7:41 PM EDTSpecial Marine WarningMFL2 hr
May 6, 7:43 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
May 6, 7:52 PM EDTSevere Thunderstorm WarningMFLMiami-Dade21 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.